Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 66, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2001, 1:19 PM EDT for Botetourt County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2001, 1:19 PM EDT (17:19 UTC)
- Expired
- Jun 22, 2001, 2:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 221719 SVRRNK VAC023-221800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 119 PM EDT FRI JUN 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 200 PM EDT. * AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ORISKANY...MOVING NORTHEAST AT 15 MPH. DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 200 PM EDT INCLUDE ORISKANY... EAGLE ROCK... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:15 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 22, 10:15 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1015 AM EDT FRI JUN 22 2001 LINE OF CONVECTION OVERNIGHT MADE IT INTO WRN SECTIONS OF THE CWA BEFORE DISPTG. WITH PLENTY OF SUN...12Z SOUNDINGS INDICATE CAPES OF 2000 J/KG IN THE MTNS AND 2500+ IN THE PIEDMONT. TSRA SHOULD FIRE UP ALONG THE BOUNDARY LEFT OVER FROM THE OVERNIGHT LINE AND THEN MOVE INTO THE FOOTHILLS AND PIEDMONT. TODAY THERE IS ALSO SOME SYNOPTIC FORCING WITH THE SLOW MOVG UPPER TROF/SFC FNT APPCHG FROM THE WEST. HODOGRAPHS/WINDFIELDS WOULD INDICATE MULTICELL STORMS TODAY. NOT MUCH SHEAR...BUT UNIDIRECTIONAL SW WINDS INCREASE TO 20 TO 30 KTS LATE THIS AFT AND CONSIDERING THE AMOUNT OF INSTABILITY THERE IS A THREAT OF DAMAGING WINDS. FZG LVLS/WBZ HAVE RISEN A BIT- BUT THE LARGER STORMS WITH VILS IN THE 60S COULD HAVE LARGE HAIL. THE OTHER CONSIDERATION FOR TODAY IS THE THREAT OF TRAINING AND FLASH FLOODING. PWS ARE 1.2 AT RNK AND 1.4 AT GSO WHICH ARE ABOUT 120 PCT OF NORMAL. OTHER THAN ISOLATED AREAS...WE HAVE NOT HAD MUCH RAINFALL FOR AWHILE & FFG IS STILL 2 IN/HR AND 3 IN OR MORE FOR 3 HRS. I THINK THE BEST CHC FOR A LARGE...ORGANIZED AREA OF TSRA FOR A THREAT OF FLASH FLOODING WILL BE LATER THIS EVE OR EVEN OVERNITE ASSOC WITH THE IMPRESSIVE SHORT WAVE OVER WRN MS/NRN LA MOVG NEWD...SIMILAR TO THE 06Z AVN. FOR THE ZONE UPDATE...I PLAN TO BREAK THE 2 GROUP SPLIT UP SOME FROM WEST TO EAST TO TIMEH THE CONVECTION A LITTLE MORE AND ADJUST MAX TEMPS. CURRENT LIKELY POPS ALL ZONES STILL LOOK GOOD. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Local storm report, Jun 22, 8:36 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
836 AM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 2W CHECK VA WIND DAMAGE
06/21/01 FLOYD TREES BLOCKING RTE 686
REPORTED BY VDOT.
0145 PM 3SW CHECK VA WIND DAMAGE
06/r21/01 FLOYD TREES BLOCKING RTE 682
REPORTED BY VDOT.
JWSpecial weather statement, Jun 22, 11:25 AM EDT, 1 hour 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT FRI JUN 22 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE SEVERE. PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RMG
Special weather statement, Jun 22, 1:05 PM EDT, 14 minutes before
NCZ001-002-018-VAZ015-016-221830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT FRI JUN 22 2001 THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE STRONGER STORMS. JW
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 44 min |
| Jun 21, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 27 min |
| Jun 22, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| Jun 22, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 45 min |
| Jun 22, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 52 min |
| Jun 22, 5:28 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 22, 5:56 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Jun 22, 6:45 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 2 hr |
| Jun 22, 7:01 PM EDT | Flash Flood Warning | RNK | Amherst | 119 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.